Alert archive / Virginia / Special Weather Statements in 2009

Special Weather Statement, NWS Blacksburg, VA

June 14, 2009Halifax County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 14, 2009, 12:21 AM EDT for Halifax County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2009, 12:21 AM EDT (04:21 UTC)
Expired
Jun 14, 2009, 1:00 AM EDT
In force
39 min
Issued by
NWS Blacksburg, VA

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 115 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KRNK 140421
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1221 AM EDT SUN JUN 14 2009

VAZ044-058-140500-
HALIFAX VA-PITTSYLVANIA VA-
1221 AM EDT SUN JUN 14 2009

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF HALIFAX AND 
PITTSYLVANIA COUNTIES...

AT 1217 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER INGRAM...
MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. ALSO...VERY HEAVY 
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON 
ROADS. 

THIS STORM WILL BE NEAR ELMO AROUND 1230 AM...TURBEVILLE AROUND 1250
AM...ALTON AROUND 1255 AM AND CLUSTER SPRINGS AROUND 100 AM.

LAT...LON 3654 7880 3654 7905 3672 7929 3683 7904
      3662 7872

$$

EXPERIMENTAL

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 13, 11:07 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 13, 11:07 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 PM EDT SAT JUN 13 2009

.SYNOPSIS...
A WEAK AREA OF HIGH PRESSURE OVER THE UPPER OHIO VALLEY AND A WEAK
TROF OF LOW PRESSURE EXTENDING FROM THE SOUTHEAST STATES INTO THE
TENNESSEE VALLEY WILL REMAIN NEARLY STATION FOR THE REST OF THE
WEEKEND. THIS STAGNANT WEATHER PATTERN WILL MAINTAIN THE THREAT
OF ISOLATED TO WIDELY SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS OVER THE MID ATLANTIC REGION THROUGH THE PERIOD.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LOWERED THE CHANCE OF RAIN IN ALL BUT THE SOUTHEAST COUNTY WARNING
AREA...AND EVEN THERE ONLY ISOLATED THUNDERSTORMS ARE EXPECTED
OVERNIGHT. LITTLE TO NO ADJUSTMENT NEEDED TO LOW TEMPERATURES.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
FORECASTED WEATHER FOR SUNDAY SHOULD BE QUITE SIMILAR TO THAT
EXPERIENCED ON SATURDAY...WITH NO SIGNIFICANT CHANGE TO AIRMASS...
AND WITH AFTERNOON HEATING LIKELY TO AGAIN BE SUFFICIENT TO
GENERATE ISOLATED THUNDERSTORMS...WHICH MAY THEN DRIFT EAST OF THE
BLUE RIDGE AND OUT ACROSS THE PIEDMONT.

RELATIVELY STAGNANT AIRMASS CHARACTERIZED BY RELATIVELY HIGH DEW
POINTS...LIMITED MIXING...DAYTIME CLOUD DEVELOPMENT...AND
NIGHTTIME FOG DEVELOPMENT SHOULD MINIMIZE DIURNAL TEMPERATURE
CURVE THROUGH THE PERIOD. WENT WITH LOCAL MOSMOS GUIDANCE WHICH
SUPPORTED MILDER METMOS BY NIGHT...AND COOLER MAVMOS BY DAY FOR
MOST LOCATIONS.

UPPER FLOW ACROSS THE CONUS FEATURES A SOMEWHAT ATYPICAL JUNE TROUGH
OVER CA WITH A BROAD RIDGE OVER THE SOUTH CENTRAL U.S. AND BASICALLY
ZONAL NW FLOW ACROSS THE MID-ATLANTIC. A SERIES OF SHORT-WAVES
CONTINUE TO EJECT OUT OF THE CA TROUGH TENDING TO FLATTEN THE RIDGE
OVER THE SOUTHERN PLAINS. THE TYPICAL TIMING AND PLACEMENT
DIFFERENCES EXIST WITH RESPECT TO SHORT-WAVES TOPPING THE RIDGE AND
HEADING TOWARD THE EAST COAST. THE GFS HAS ALSO BEEN ADVERTISING A
FAIRLY POTENT SHORT-WAVE FOR THE LATE MON INTO TUE TIME FRAME AND
SPINNING UP WEAK LOW PRESSURE ALONG THE RATHER DIFFUSE BOUNDARY
LAYING ACROSS THE CAROLINAS AT THAT TIME. EARLY ON IN ITS LIFE CYCLE
IT APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK ISSUES DUMPING
VERY HEAVY RAINFALL OVER KY EARLY MONDAY BUT BECOMES A BIT MORE TAME
AS IT APPROACHES THE WESTERN CWA BUT STILL PRODUCING MODERATE TO
HEAVY RAIN ACROSS THE CENTRAL AND SOUTHERN CWA LATE MON INTO TUE. EC
MODEL HINTS AT SIMILAR TIMING ALBEIT SOMEWHAT WEAKER IT STILL
GENERATES A DECENT SLUG OF QPF MAINLY OVER THE CAROLINAS OVERNIGHT
MONDAY NIGHT. DAY 3 HPC QPF ADOPTING THE MORE REASONABLE EC SOLUTION
WITH THE BULK OF THE HEAVIER RAINFALL OVER NC AND FAR SOUTH CENTRAL
VA. TEMPS EXPECT TO BE NEAR SEASONABLE WITH OVERNIGHT LOWS UPPER 50S
TO MID 60S SUN AND MON NIGHT AND HIGHS MONDAY MID 70S TO LOWER 80S
UNDER PREVAILING PARTLY CLOUDY SKIES. USED AN ADJUSTMENT TO MET
GUIDANCE AS MAV/MOS WERE AGAIN VERY COOL RUNNING 10 TO 15 BLO CLIMO
SOMETHING PRETTY TOUGH TO ACHIEVE IN MID-JUNE WITHOUT A SOLID LOW
OVERCAST THE ENTIRE DAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
GFS LONG WAVE PATTERN SHOWS SOME RETROGRESSION OF THE UPPER RIDGE
CENTERED OVER TX AT THE OUTSET OF THE EXTENDED PERIOD ALTHOUGH EC
MODEL BASICALLY HOLDS THE RIDGE STATIONARY OVER TX AND BUILDING
SLOWLY NORTHWARD. EITHER WAY THE UPPER FLOW ACROSS THE EASTERN THIRD
OF THE CONUS WILL BE FROM THE WNW THROUGH MOST OF THE WEEK WITH
SHORT-WAVES CRESTING THE RIDGE TENDING TO CARVE OUT TROUGH OVER NEW
ENGLAND BUT MORE ZONAL FLOW OVER THE MID-ATLANTIC. GFS SENDS ANOTHER
BOWLING BALL SHORT-WAVE DOWN THE EASTERN SIDE OF THE BUILDING RIDGE
OVER THE WESTERN PLAINS TUE NIGHT INTO WED WITH HIGH QPF OVERNIGHT.
MODELS HAVE TYPICAL DISCREPANCIES WITH SHORT-WAVES TOPPING THE RIDGE
AND DROPPING SOUTHEAST AND THIS APPEARS TO BE ANOTHER CASE. BUT
EVEN THE EC MODEL BRINGS A SERIES FAIRLY STRONG WAVES SOUTHEAST WITH
PLENTY OF QPF WED INTO THU. LATER SHIFTS WILL HAVE TO EVALUATE THE
TIMING/PLACEMENT OF ANY  PRECIPITATION BUT IT APPEARS THAT THE
MID-WEEK PERIOD WILL FEATURE PLENTY OF CLOUDS AND CHANCES FOR
RAINFALL. BASICALLY BROAD BRUSHED HIGHER CHC POPS ESPECIALLY TUE
INTO WED AND PERSISTING INTO THU. AGAIN ADJUSTED MAX TEMPS TUE-WED
UP FROM MAV/MOS/HPC GUIDANCE FOR SIMILAR REASONS CITED ABOVE...MEX
HIGH FOR DAN ON WED WAS ONLY 71..16 DEG BLO MID JUNE NORMAL. TEMPS
WARM LATE IN THE WEEK AS H85 TEMPS REACH +16C THU AND +19C FRIDAY
MAKING FOR MAX OF 70S TO MID 80S THU AND UPPER 70S TO UPPER 80S TO
AROUND 90 FAR SE FRI AND ESPECIALLY SAT.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
NEAREST TSTM ACTIVITY IS TO THE NORTH OF THE LYH AIRPORT...BUT
MOVG SEWD...AND DOES NOT LOOK LIKE IT WILL AFFECT THE AIRPORT.
WITH LOSS OF HEATING AND NO UPPER LEVEL FORCING...ALL TSTM ACTIVITY
SHOULD WEAKEN QUICKLY THIS EVENING. MAIN CONCERN OVERNIGHT WILL BE
THE POTENTIAL FOR FOG DEVELOPMENT. DID NOT HAVE MUCH LAST NIGHT
BECAUSE OF A LOT OF MID/HIGH DEBRIS CLOUDS. WITH FEWER CLOUDS
TONIGHT AND GOOD RADIATION CONDITIONS...I HAVE KEPT SOME MVFR FOG
IN FOR BLF...LYH AND DAN...AND BROUGHT LWB DOWN TO LIFR WITH THE
HELP OF SOME RIVER FOG TOWARD MORNING. FOG IS EXPECTED TO BE
SHALLOW...SO WILL LIFT QUICKLY SUNDAY MORNING. VFR CONDITIONS WITH
LIGHT SFC WINDS WILL THEN PREVAIL FOR SUNDAY...BUT WITH ISOLATED
TO WIDE SLY SCATTERED LATE AFTERNOON TSTMS DEVELOPING...WHICH HAVE
A LOW CHANCE OF BRINGING IFR TO MVFR CONDITIONS.

A RELATIVELY STAGNANT WEATHER PATTERN WILL PERSIST OVER THE MID
ATLANTIC STATES WELL INTO NEXT WEEK...WITH WEAK HIGH PRESSURE TO
THE NORTH AND AN ELONGATED TROF OF LOW PRESSURE TO THE SOUTH. A
SERIES OF WEATHER DISTURBANCES WILL MOVE EAST THROUGH THE AREA
THROUGH THE PERIOD...SUPPORTING THE DEVELOPMENT OF ISOLATED TO
WIDELY SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THAT COULD BRIEFLY LOWER CEILINGS AND VISIBILITIES
INTO THE IFR OR MVFR RANGE.

OTHERWISE...A TYPICAL SUMMERTIME WEATHER REGIME WILL EXIST AT ALL
TERMINAL FORECAST POINTS (KROA...KLYH...KDAN...KBLF...KLWB) WITH
MAINLY VFR WEATHER OUTSIDE OF LATE NIGHT AND EARLY MORNING IFR
CONDITIONS IN FOG AND STRATUS...MOST NOTABLY IN THE MOUNTAIN
VALLEYS AND LOW LYING AREAS NEAR WATER SOURCES ACROSS THE
PIEDMONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...AMS
SHORT TERM...PC/WERT
LONG TERM...PC
AVIATION...JJ
Hazardous weather outlook, Jun 13, 4:25 AM EDT, 19 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 AM EDT SAT JUN 13 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-140830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
425 AM EDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 13, 8:44 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT SAT JUN 13 2009

VAZ035-045-046-059-140145-
AMHERST VA-APPOMATTOX VA-CAMPBELL VA-CHARLOTTE VA-
844 PM EDT SAT JUN 13 2009

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...APPOMATTOX...
CAMPBELL...CHARLOTTE AND CITY OF LYNCHBURG COUNTIES...

AT 844 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
AMHERST...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL ALSO FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

THIS STORM WILL AFFECT THE NORTHERN SIDE OF THE CITY OF
LYNCHBURG...THEN BE NEAR BOCOCK AROUND 850 PM...RIVERVILLE AROUND
900 PM...STONEWALL AROUND 905 PM...CONCORD AROUND 915 PM...OAKVILLE
AROUND 920 PM AND SPOUT SPRING AROUND 925 PM.

LAT...LON 3734 7860 3731 7865 3727 7867 3724 7868
      3715 7878 3742 7921 3762 7906 3736 7859

EXPERIMENTAL

JJ
Local storm report, Jun 13, 8:56 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     WALNUT COVE             36.29N 80.14W
06/13/2009                   STOKES             NC   LAW ENFORCEMENT

            TREES DOWN IN TOWN BLOCKING MAIN STREET

&&

JWHITE
Special weather statement, Jun 13, 9:09 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
909 PM EDT SAT JUN 13 2009

VAZ045>047-140200-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-
909 PM EDT SAT JUN 13 2009

...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...BUCKINGHAM AND
CAMPBELL COUNTIES...

AT 907 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTH OF DILLWYN TO CONCORD...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL LIKELY CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

THESE STORMS WILL BE NEAR CONCORD AROUND 915 PM...ANDERSONVILLE
AROUND 930 PM...SHEPPARDS AROUND 945 PM AND PAMPLIN CITY AROUND 1000
PM.

LAT...LON 3734 7847 3733 7852 3737 7858 3734 7860
      3731 7865 3725 7868 3722 7874 3721 7883
      3717 7885 3716 7888 3736 7917 3740 7908
      3739 7907 3741 7906 3769 7845 3759 7828

EXPERIMENTAL

JJ
Local storm report, Jun 13, 10:09 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1009 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     PHENIX                  37.08N 78.75W
06/13/2009                   CHARLOTTE          VA   LAW ENFORCEMENT

            TREES DOWN BLOCKING ROAD

&&

JWHITE
Local storm report, Jun 13, 10:34 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1034 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             CHARLOTTE COURT HOUSE   37.05N 78.63W
06/13/2009  E0.88 INCH       CHARLOTTE          VA   LAW ENFORCEMENT

&&

JWHITE
Special weather statement, Jun 14, 12:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1221 AM EDT SUN JUN 14 2009

VAZ044-058-140500-
HALIFAX VA-PITTSYLVANIA VA-
1221 AM EDT SUN JUN 14 2009

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF HALIFAX AND
PITTSYLVANIA COUNTIES...

AT 1217 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER INGRAM...
MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. ALSO...VERY HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS.

THIS STORM WILL BE NEAR ELMO AROUND 1230 AM...TURBEVILLE AROUND 1250
AM...ALTON AROUND 1255 AM AND CLUSTER SPRINGS AROUND 100 AM.

LAT...LON 3654 7880 3654 7905 3672 7929 3683 7904
      3662 7872

EXPERIMENTAL

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:44 PM EDTSpecial Weather StatementRNKAppomattox61 min
Jun 13, 9:09 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham51 min
Jun 13, 9:18 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell42 min
Jun 13, 9:41 PM EDTSevere Thunderstorm WarningRNKCharlotte64 min
Jun 14, 1:02 AM EDTSpecial Weather StatementRNKHalifax58 min
Jun 14, 7:08 PM EDTSpecial Weather StatementRNKCarroll, Patrick52 min
Jun 14, 7:33 PM EDTSpecial Weather StatementRNKCity of Lynchburg57 min
Jun 13, 8:02 PM EDTSpecial Weather StatementRNKStokes58 min
Jun 13, 8:18 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes27 min

Nearby

Special Weather Statements in Virginia, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.